Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 241, NWS Louisville, KY

November 10, 2002Hancock County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Nov 10, 2002, 1:16 AM CST for Hancock County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2002, 1:16 AM CST (07:16 UTC)
Expired
Nov 10, 2002, 1:45 AM CST
In force
29 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Hancock County, KY

The radar

The Louisville radar (KLVX), 77 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 9, 11:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

161 
WUUS53 KLMK 100716
SVRSDF
KYC091-100745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 AM CST SUN NOV 10 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE IS CONTINUING A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN NORTHWEST KENTUCKY

* UNTIL 145 AM CST

* AT 110 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 24 MILES SOUTHWEST OF PATESVILLE...OR ABOUT 59
  MILES NORTHWEST OF BOWLING GREEN...MOVING NORTHEAST AT 30 MPH.

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

LAT...LON 3786 8688 3774 8680 3777 8669 3794 8679

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 1:45 PM CST, 11 hours 31 minutes earlier.

Area forecast discussion, Nov 9, 1:45 PM CST, 11 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EST SAT NOV 9 2002

DEVELOPING WEATHER SITUATION ACROSS THE LOWER OHIO VALLEY OVER THE
WEEKEND. SEVERAL SHORT WAVES WILL BE MOVING THROUGH THE FAST WEST TO
EAST FLOW TONIGHT INTO SUNDAY. AT THE SAME TIME WARM MOIST AIR WILL
BE SURGING NORTH FROM THE GULF OF MEXICO INTO THE LOWER OHIO
VALLEY...WITH DEW POINTS GRADUALLY RISING TO 60 OR SO INTO CENTRAL
KENTUCKY.

IN ADDITION AN UPPER TROUGH OVER NORTH DAKOTA AND INTENSIFYING LOW
PRESSURE WILL BE MOVING EAST...A COLD FRONT EXTENDING SOUTHWEST FROM
THE NORTH DAKOTA LOW WILL BE CROSSING THE CENTRAL PLAINS. THIS WILL
COMBINE WITH SHORT WAVE ENERGY APPROACHING KENTUCKY FROM THE
SOUTHERN PLAINS WITH INCREASINGLY WARM AND UNSTABLE AIR TO PRODUCE
THUNDERSTORMS TONIGHT...BEGINNING OVER WEST KENTUCKY THIS
EVENING...THEN MOVING INTO CENTRAL SECTIONS LATER THIS EVENING AND
OVERNIGHT. SOME STORMS COULD APPROACH SEVERE LIMITS.

THE PASSAGE OF THE ONE SHORT WAVE TONIGHT WILL BRING DIMISHING
SHOWERS AND STORMS LATE TONIGHT AND EARLY SUNDAY. HOWEVER THE
APPROACHING COLD FRONT AND SHARPENING UPPER TROUGH WILL BRING
ANOTHER ROUND OF THUNDERSTORMS SUNDAY AFTERNOON AND EVENING IN SOUTH
CENTRAL INDIANA AND CENTRAL KENTUCKY. SOME OF THESE COULD BE
SEVERE...AS A STRONG MID LEVEL JET MOVES IN FROM THE CENTRAL PLAINS.

ONCE THE COLD FRONT PASSES SUNDAY NIGHT...DRIER AND MUCH COOLER AIR
WILL PUSH IN...PRODUCING A MAINLY DRY AND COOL VETERANS DAY. THE
NEXT CHANCE OF RAIN WILL COME ABOUT FRIDAY.

.SDF...NONE.
REITMEYER
Hazardous weather outlook, Nov 9, 7:30 PM CST, 5 hours 46 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
830 PM EST SAT NOV 9 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...

AN UPPER LEVEL DISTURBANCE WILL PUSH ACROSS THE OHIO VALLEY
OVERNIGHT...TRIGGERING NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
SOUTHERN INDIANA AND CENTRAL KENTUCKY. WITH A BRISK SOUTHERLY FLOW
OVER THE REGION...SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE.
THE STRONG WIND FIELDS WILL ALSO MEAN THAN TORNADOES WILL ALSO BE
POSSIBLE. THE STORM PREDICTION CENTER SAYS THAT THERE IS A RISK OF
SEVERE THUNDERSTORMS ACROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY
THROUGH THE EARLY MORNING HOURS ON SUNDAY.

THE OTHER POTENTIAL HAZARD...OUTSIDE OF THUNDERSTORMS...WILL BE
GUSTY WINDS WITH SOUTH OR SOUTHWEST WINDS GUSTING TO 25 TO 30 MPH AT
TIMES OVERNIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT.
.DAYS TWO THROUGH SEVEN...

ANOTHER UPPER LEVEL DISTURBANCE WILL SWING THROUGH THE OHIO VALLEY
ON SUNDAY...WHILE A COLD FRONT GRADUALLY SAGS THROUGH OUR REGION.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE ON TAP FOR SUNDAY...BEFORE
DIMINISHING SUNDAY NIGHT. WIND FIELDS AGAIN WILL REMAIN STRONG...
AS A RESULT THE THREAT FOR DAMAGING WIND GUSTS WILL CONTINUE SUNDAY
INTO SUNDAY NIGHT.

SCHOLZ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 11:48 PM CSTSevere Thunderstorm WarningLMKOhio27 min
Nov 10, 12:46 AM CSTSevere Thunderstorm WarningLMKHancock29 min
Nov 10, 1:05 AM CSTTornado WarningLMKWarren30 min
Nov 10, 1:12 AM CSTSevere Thunderstorm WarningLMKLogan, Simpson33 min
Nov 10, 1:45 AM CSTSevere Thunderstorm WarningLMKBarren, Edmonson, Hart30 min
Nov 10, 1:52 AM CSTTornado WarningLMKAllen, Simpson23 min
Nov 10, 1:57 AM CSTSevere Thunderstorm WarningLMKBreckinridge33 min
Nov 10, 2:19 AM CSTSevere Thunderstorm WarningLMKAllen26 min
Nov 10, 2:32 AM CSTSevere Thunderstorm WarningLMKHardin43 min
Nov 10, 2:39 AM CSTSevere Thunderstorm WarningLMKGreen, Taylor36 min
Nov 10, 3:08 AM CSTSevere Thunderstorm WarningLMKBoyle, Mercer22 min
Nov 10, 3:37 PM CSTSevere Thunderstorm WarningLMKMonroe28 min
Nov 10, 3:44 PM CSTSevere Thunderstorm WarningLMKClinton, Cumberland36 min
Nov 10, 3:45 PM CSTTornado WarningLMKHancock50 min
Nov 10, 3:56 PM CSTTornado WarningLMKClinton, Cumberland34 min
Nov 10, 4:05 PM CSTSevere Thunderstorm WarningLMKRussell30 min
Nov 10, 4:07 PM CSTTornado WarningLMKBreckinridge, Meade43 min
Nov 10, 4:12 PM CSTSevere Thunderstorm WarningLMKMonroe33 min
Nov 10, 4:34 PM CSTSevere Thunderstorm WarningLMKCumberland26 min
Nov 10, 4:43 PM CSTTornado WarningLMKJefferson37 min
Nov 10, 4:51 PM CSTSevere Thunderstorm WarningLMKBreckinridge24 min
Nov 10, 4:52 PM CSTSevere Thunderstorm WarningLMKOldham38 min
Nov 10, 5:02 PM CSTSevere Thunderstorm WarningLMKRussell23 min
Nov 10, 5:06 PM CSTTornado WarningLMKOldham29 min
Nov 10, 5:08 PM CSTSevere Thunderstorm WarningLMKMeade37 min
Nov 10, 5:13 PM CSTSevere Thunderstorm WarningLMKHenry, Trimble47 min
Nov 10, 5:44 PM CSTSevere Thunderstorm WarningLMKJefferson21 min
Nov 10, 5:51 PM CSTSevere Thunderstorm WarningLMKShelby29 min
Nov 10, 5:53 PM CSTSevere Thunderstorm WarningLMKLogan22 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.